New Zealand reports first fatal myocarditis due to Pfizer vaccine

New Zealand reports first fatal myocarditis due to Pfizer vaccine

The New Zealand Ministry of Health announced that a woman had died of myocarditis after receiving an experimental Pfizer vaccine.

Pfizer acknowledged that this type of side effect exists but considers it rare.

“This is the first death in New Zealand associated with a Pfizer vaccine within days of vaccination,” the ministry said in a statement without specifying the victim’s age.

According to the ministry, an independent commission overseeing the vaccine’s safety attributed the death to myocarditis, a rare but well-known side effect of the Pfizer / BioNTech vaccine.

Myocarditis is an inflammation of the heart muscle that can reduce the heart’s ability to pump blood and cause changes in heart rhythm.

In its response, Pfizer acknowledged that there may be rare cases of myocarditis following vaccination, but such side effects are extremely rare.

“Pfizer takes side effects and is probably taking our vaccine very seriously.

We closely monitor all such incidents and collect information that we share with global health authorities, ”the American company told Reuters.

The Ministry of Health says other medical problems played a role in the death, but added that the benefits of the vaccine outweigh the risks of side effects:

“The benefits of vaccinating Pfizer still far outweigh the risks of contracting Covid-19 and the side effects of the vaccine, including myocarditis.”

New Zealand has tentatively approved the use of Pfizer / BioNTech, Janssen and AstraZeneca vaccines, but only Pfizer has received final approval for public use.

The Oceanic Archipelago has extended its national containment until August 31st as part of the fight against the Delta option. The measure will last even longer in Auckland, the North Island’s largest city and the epicenter of the outbreak.

Countries Health